Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 17, NWS Shreveport, LA

March 18, 20084 counties in Texas

NWS Shreveport, LA issued this tornado warning at Mar 18, 2008, 9:07 PM CDT for 4 counties in Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2008, 9:07 PM CDT (02:07 UTC)
Expired
Mar 18, 2008, 10:00 PM CDT
In force
53 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Gregg County, TX, Harrison County, TX, Marion County, TX, Upshur County, TX

The radar

The Shreveport radar (KSHV), 70 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 5:19 PM CDTTornado WatchSPC11 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2008-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2008-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1086 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
2.8
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 190208
TORSHV
TXC183-203-315-459-190300-
/O.NEW.KSHV.TO.W.0017.080319T0207Z-080319T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
907 PM CDT TUE MAR 18 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN GREGG COUNTY IN NORTHEAST TEXAS...
  NORTHWESTERN HARRISON COUNTY IN NORTHEAST TEXAS...
  WESTERN MARION COUNTY IN NORTHEAST TEXAS...
  EXTREME EAST CENTRAL UPSHUR COUNTY IN NORTHEAST TEXAS...

* UNTIL 1000 PM CDT

* AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES WEST OF
  HALLSVILLE...OR ABOUT NEAR LONGVIEW...MOVING NORTHEAST AT 30 MPH.
  DAMAGE HAS BEEN REPORTED WITH THIS STORM EARLIER IN THE KILGORE 
  AREA. IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER NOW. 

* THE TORNADO WILL BE NEAR...
  7 MILES NORTHWEST OF HALLSVILLE BY 915 PM CDT...
  6 MILES NORTHWEST OF JEFFERSON BY 955 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING
FOR SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY
MORNING FOR SOUTH CENTRAL ARKANSAS AND NORTHWESTERN LOUISIANA AND
NORTHEASTERN TEXAS.

LAT...LON 3288 9436 3265 9434 3252 9452 3245 9467
      3259 9479 3288 9466
TIME...MOT...LOC 0207Z 220DEG 26KT 3254 9471

$$

13
1 follow-up statement
000 
WWUS54 KSHV 190234
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
932 PM CDT TUE MAR 18 2008

TXC183-459-190242-
/O.CAN.KSHV.TO.W.0017.000000T0000Z-080319T0300Z/
UPSHUR TX-GREGG TX-
932 PM CDT TUE MAR 18 2008

...THE TORNADO WARNING FOR NORTHEASTERN GREGG AND EXTREME EAST
CENTRAL UPSHUR COUNTIES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING
FOR SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY
MORNING FOR SOUTH CENTRAL ARKANSAS AND NORTHWESTERN LOUISIANA AND
NORTHEASTERN TEXAS.

LAT...LON 3288 9436 3265 9434 3256 9451 3259 9462
      3270 9467 3282 9460
TIME...MOT...LOC 0232Z 220DEG 26KT 3264 9457

$$

TXC203-315-190300-
/O.CON.KSHV.TO.W.0017.000000T0000Z-080319T0300Z/
MARION TX-HARRISON TX-
932 PM CDT TUE MAR 18 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN HARRISON AND WESTERN MARION COUNTIES...

AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO ACROSS EXTREME NORTHWESTERN HARRISON 
COUNTY...ABOUT 12 MILES NORTHEAST OF LONGVIEW...MOVING NORTHEAST
AT 30 MPH.

THE TORNADO WILL BE NEAR...
  JUST WEST OF JEFFERSON AT 950 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING
FOR SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY
MORNING FOR SOUTH CENTRAL ARKANSAS AND NORTHWESTERN LOUISIANA AND
NORTHEASTERN TEXAS.

LAT...LON 3288 9436 3265 9434 3256 9451 3259 9462
      3270 9467 3282 9460
TIME...MOT...LOC 0232Z 220DEG 26KT 3264 9457

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Mar 18, 7:40 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 18, 7:40 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
740 PM CDT TUE MAR 18 2008

.DISCUSSION...
FORECAST HAS BEEN UPDATED TO INCLUDE TORNADO WATCH 133...UNTIL 2
AM CDT. THIS WATCH REPLACES 131. ALSO SOME CHANGES TO WINDS TO
ACCOUNT FOR MOVEMENT OF FRONT...CURRENTLY FROM NEAR TXK TO TYR.
UPDATED CURRENT TEMPS AND DEWPOINTS BUT NO CHANGES TO POPS OR
LOW TEMPS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  64  40  72 / 100  20   0   0
MLU  56  64  40  69 / 100  30   0   0
DEQ  49  63  36  71 / 100  30   0   0
TXK  50  63  40  71 / 100  30   0   0
ELD  53  63  36  70 / 100  30   0   0
TYR  49  65  42  73 / 100  20   0   0
GGG  49  64  40  73 / 100  20   0   0
LFK  52  67  40  73 / 100  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

     FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     BOSSIER...CADDO...CLAIBORNE...UNION LA...AND WEBSTER.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN
     AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

&&

14/06
Hazardous weather outlook, Mar 18, 12:03 PM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 PM CDT TUE MAR 18 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-191100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1203 PM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THIS
AFTERNOON...EVENING AND PORTIONS OF THE OVERNIGHT HOURS OVER THE
FOUR STATE AREA.  THUNDERSTORMS THAT DO DEVELOP AND REACH
OR EXCEED SEVERE LIMITS...WILL PRODUCE FREQUENT LIGHTNING AND VERY
GUSTY WINDS.  SOME OF THE THUNDERSTORM CLUSTERS MAY PRODUCE
DAMAGING STRAIGHT LINE WINDS...AND THEN OTHER ISOLATED SUPER
CELL THUNDERSTORMS MAY BECOME TORNADIC. IN ADDITION...FLASH
FLOODING WILL BE POSSIBLE...MAINLY ALONG AND NORTH OF A LUFKIN...
TEXAS TO FARMERVILLE...LOUISIANA LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

24

In the hours before

Local storm report, Mar 18, 4:11 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
411 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     FLASH FLOOD      VALLIANT                34.00N 95.09W
03/18/2008                   MCCURTAIN          OK   LAW ENFORCEMENT

            HWY 70 BEING SHUT DOWN DUE TO HIGH WATER. WATER IN HOMES
            IN VALLIANT AND VICINITY.

&&

04
Local storm report, Mar 18, 5:12 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
512 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     NON-TSTM WND DMG MONROE                  32.51N 92.08W
03/18/2008                   OUACHITA           LA   BROADCAST MEDIA

            ESTIMATED 15000 WITHOUT POWER ACROSS NORTHEAST LOUISIANA.
            5600 IN OUACHITA PARISH. REPORTS OF NUMEROUS TREES DOWN
            ON POWERLINES ACROSS THE REGION.

&&

04
Local storm report, Mar 18, 5:59 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
559 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      1 WNW RINGOLD           34.22N 95.14W
03/18/2008                   MCCURTAIN          OK   PUBLIC

            WATER OVER PINE CREEK ROAD.

&&

04
Local storm report, Mar 18, 6:57 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
657 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     LOCKESBURG              33.97N 94.17W
03/18/2008                   SEVIER             AR   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN LOCKESBURG. REPORTS STILL
            COMING IN FROM OTHER AREAS IN THE COUNTY.

&&

04
Local storm report, Mar 18, 8:31 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
831 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      JACKSONVILLE            31.97N 95.26W
03/18/2008                   CHEROKEE           TX   LAW ENFORCEMENT

            STREET FLOODING REPORTED IN PARTS OF JACKSONVILLE

&&

04
Local storm report, Mar 18, 8:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
852 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     FLASH FLOOD      NASHVILLE               33.94N 93.85W
03/18/2008                   HOWARD             AR   LAW ENFORCEMENT

            ONE FOOT OF WATER COVERING HIGHWAY 371W AT DILLARD CREEK.

0840 PM     FLASH FLOOD      8 S NASHVILLE           33.83N 93.85W
03/18/2008                   HOWARD             AR   LAW ENFORCEMENT

            1 TO 2 FEET OF WATER COVERING ROAD AT HWY 355 AT COUNTY
            LINE RD SOUTH.

&&

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:40 PM CDTFlash Flood WarningSHVBowie4 hr
Mar 18, 7:49 PM CDTSevere Thunderstorm WarningSHVCherokee, Rusk, Smith41 min
Mar 18, 8:34 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Rusk, Upshur41 min
Mar 18, 9:17 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola, Rusk43 min
Mar 18, 9:52 PM CDTSevere Thunderstorm WarningSHVCass, Harrison, Marion23 min
Mar 18, 10:19 PM CDTSevere Thunderstorm WarningSHVCass, Marion41 min
Mar 19, 12:48 AM CDTSevere Thunderstorm WarningSHVBowie, Camp, Cass, Morris, Red River, Titus42 min
Mar 19, 8:40 AM CDTRiver Flood WarningSHVWood4 days

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.